People in Campbell River and Comox Valley were cautioned this week to watch out for toxic street drugs.
The warning came in a drug poisoning and overdose advisory issued by Island Health, which said that “overdoses are increasing”.
These communities are the latest of many B.C. communities to receive poison drug alerts recently. Record numbers of overdose deaths continue to rise throughout all of B.C.
Last year in Campbell River alone, 26 people died after taking street drugs, the B.C. Coroner’s Service reported earlier this year.
“That’s 26 people that were children once, 26 people that have kids of their own, have parents, families, have friends, social networks, co-workers,” Gwen Donaldson, coordinator for the Campbell River Community Action Team, told the Campbell River Mirror, when the report came out. “The ripple effect of 26 people who are no longer in our community is quite dramatic.”
“The drugs are so toxic,” she said. “People are not overdosing, they are being poisoned by the supply. It’s just incredibly contaminated.”
The cause of the rise in overdoses “is the growing toxicity and unpredictability of the street supply of drugs,” according to an expert Death Review Panel earlier this year, The panel called for an immediate “specific focus on the toxic drug supply.”
If someone overdoses, says the advisory, call 9-1-1 immediately and stay with the person, provide rescue breathing (mouth-to-mouth), and administer naloxone, a drug that can reverse an opiod overdose.
For more life-saving information, check community advisories in your area for tips and local contacts. Find more information at the B.C. government site on substance abuse.
B.C. has been under an official public health emergency for substance abuse since April, 2016.
Illicit drug toxicity is the leading cause of unnatural death in B.C., according to the B.C. Coroner’s Service.
Understanding the causes and finding long-term solutions are complex, said the recent expert panel. Last year 2,224 people died of drug overdoses. Since then, monthly overdose deaths have increased.